Ask the Doctor: Hormone Replacement

Q.  I’m considering hormone replacement therapy, but I’m scared of side effects. What should I know about it?

A. During menopause, reductions in the female hormones estrogen and progesterone often lead to symptoms like hot flashes, sleep disturbances, and vaginal dryness. The term hormone replacement therapy (HRT) usually refers to medications treating these symptoms. HRT’s potential side effects include vaginal bleeding, bloating, JamesNunallysore breasts, mood swings, and headaches. HRT is also tied to a slight increase in risk for heart disease, breast cancer, ovarian cancer, blood clots, and stroke. If you’re considering HRT, it’s absolutely essential to provide a detailed personal and family history to a qualified physician and comply with scheduled physical exams and tests such as mammograms. If you’re wondering whether HRT may be an option for you, don’t hesitate to call your doctor to see if you’re a good candidate. Although HRT isn’t for everyone, it can greatly benefit those suffering from symptoms and has relatively few serious side effects for carefully selected patients.

“During menopause, eductions in the female hormones estrogen and progesterone often lead to symptoms like hot flashes, sleep disturbances, and vaginal dryness.”

Shares